Alert archive / West Virginia / Wind Chill Watches in 2018
Wind Chill Watch 1, NWS Charleston, WV
NWS Charleston, WV issued this wind chill watch at Jan 3, 2018, 3:27 AM EST for Pocahontas County, Randolph County, Webster County, West Virginia. It took effect at Jan 4, 2018, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 3:27 AM EST (08:27 UTC)
- In effect from
- Jan 4, 2018, 6:00 PM EST
- Expired
- Jan 4, 2018, 3:56 AM EST
- In force
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind chill watch went out at Jan 3, 3:21 AM EST, 6 minutes earlier.
Area forecast discussion, Jan 3, 3:21 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
321 AM EST Wed Jan 3 2018
.SYNOPSIS...
High pressure today. Cold front tonight followed by more arctic
air. Warming up early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 310 AM Wednesday...
High pressure will provide dry weather today although some mid
to high clouds from the southeastern low will effect portions of
the area. Will go a bit below MOS guidance highs in the eastern
counties due to these clouds.
The arctic air mass will push back in tonight. With -18 to -19 C
850 mb temperatures, some light snow or flurries are possible
late tonight. With the upslope flow, ran the highest pops in the
northern mountains of WV.
The cold air tonight combined with the wind will also create low
wind chills in the higher elevations of the northern mountains.
Will issue an advisory for later tonight and Thursday. As winds
pick up late Thursday, wind chills are expected to reach below
minus 25 F in the higher elevations and continue through
Saturday morning. Will issue a wind chill watch for these
periods.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 220 PM Tuesday...
Period starts dry, but that does not last long as another shot
of Arctic air arrives Wednesday night into Thursday. Initially,
the bulk of the low level moisture looks to get sucked into the
bombing surface low off the east coast, but a decent upper
level trough should still give us snow showers or flurries
starting early Thursday morning. As flow turns NW, we do get
some moisture streaming off of Lake Michigan, Thursday into
Thursday night, with minor accumulations across the lowlands and
up to 3 or 4 inches in the WV mountains. With 850mb temps
dropping into the -20s C there could be a period where the
atmosphere becomes autoconvective Thursday which could lead to
at least bands of slightly higher snow accumulations. As cold
air advection continues, periods of light snow showers or
flurries should last into Friday, tapering off from west to east
Friday into Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 220 PM Thursday...
Brief high pressure crosses for the start of the weekend, with
continued cold weather. As it heads east, we finally get some
warming flow kicking in Sunday into Sunday night as a surface
low comes off the Rockies and crosses the southern plains. This
will also begin to pump moisture into the region, with POPs on
the increase Sunday into Monday. Depending how quickly the warm
air arrives, we could see a period of wintry mix initially,
before changing over to all rain. With the prolonged cold
temperatures, the ground will take a while to warm up -- likely
longer than the air -- which could lead to some light icing.
However, this far out confidence is still rather low on how the
pattern will change. Despite that lower confidence, still went
with a non-diurnal temperature trend Sunday night. While we will
get a brief warm up Monday, cold air will rush back in behind
the surface low changing rain over snow Monday night into
Tuesday.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 1230 AM Wednesday...
VFR through the TAF period, although clouds will be increasing
Wednesday evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 01/03/18
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H H H H H H H H M M M
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY H H H H H H H H H M M M
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H H H H M M M
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 06Z THURSDAY...
IFR possible in snow in the mountains on Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Chill Watch from Thursday evening through Saturday
morning for WVZ522-523-526.
Wind Chill Advisory from midnight tonight to 6 PM EST Thursday
for WVZ522-523-526.
OH...Wind Chill Advisory until 10 AM EST this morning for OHZ066.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/MZ
NEAR TERM...RPY
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...RPYHazardous weather outlook, Jan 2, 3:27 PM EST, 12 hours before
Hazardous Weather Outlook National Weather Service Charleston WV 327 PM EST Tue Jan 2 2018 OHZ066-032030- Perry- 327 PM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Additional wind chill advisories may be needed Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ520-522>526-032030- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 327 PM EST Tue Jan 2 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Cold arctic airmass over the area with low temperatures dipping as low as zero to 5 above zero in some locations. There will be a risk for frost bite if skin is exposed for a prolonged period of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chill advisories may be needed Wednesday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ067-075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>519-521-032030- Greenup-Carter-Boyd-Lawrence KY-Morgan-Athens-Washington-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- 327 PM EST Tue Jan 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Cold arctic airmass over the area with low temperatures dipping as low as zero to 5 above zero in some locations. There will be a risk for frost bite if skin is exposed for a prolonged period of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind chills will drop below zero Thursday night and Friday night. There will be a risk for frost bite if skin is exposed for a prolonged period of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:27 AM EST | Wind Chill Advisory | RLX | Barbour, Braxton, Calhoun, Doddridge, Fayette, Gilmer and 14 more | 58 hr |
Nearby
Wind Chill Watches in West Virginia, 2018Every wind chill watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.